Kentucky, 2017

Hail and Damaging Winds in Kentucky, May 31, 2017

May 31, 2017 · NWS JKL · 5 events in 5 counties and zones

Scattered thunderstorms developed ahead of a frontal boundary during the mid to late afternoon. A few of these storms became organized enough to produce large hail and damaging wind gusts, stretching from near Salyersville through Prestonsburg and into Pike County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed ahead of a frontal boundary during the mid to late afternoon. A few of these storms became organized enough to produce large hail and damaging wind gusts, stretching from near Salyersville through Prestonsburg and into Pike County. Additionally, a storm produced wind damage from eastern Lee County through central Breathitt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 31, 12:52 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 31, 12:52 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
152 PM EDT Wed May 31 2017

.UPDATE...
Issued at 152 PM EDT WED MAY 31 2017

Frontal boundary remains stretched from central Ohio to southwest
Indiana, serving as focus for additional showers and embedded
storms. Residual outflow boundaries from morning convection may
also play a role later this afternoon, but not expecting too
robust of storms, especially north of Mountain Parkway where a
worked over airmass is in play. Farther south toward the Virginia
and Tennessee state lines, could see some more robust updrafts
given somewhat greater heating.

&&

.SHORT TERM...(Today through Thursday)
Issued at 359 AM EDT WED MAY 31 2017

An upper level low was over Ontario early this morning with an
associated trough south into the MS and OH Valley regions. Several
disturbances were moving through the flow between this trough and
an upper level ridge from the Southern Plains northwest into the
Rockies. One weak shortwave is leading to convection at this time
mainly north of the OH River with some stray activity in Central
KY. A stronger shortwave rotating toward Lake Michigan and
another upstream of that will play a role in the weather across
the area late today. In addition, A surface cold front extending
across the Great Lakes and into the Central Plains from low
pressure in Ontario. These features will all play a role in the
anticipated weather today across eastern KY.

The first shortwave will move across the area through early this
morning before reaching the Appalachians and mid OH Valley by mid
morning. Then the next shortwave will move into the Great Lakes
and Lower OH Valley region preceded by the cold front. Moisture
across the region is a bit limited with dewpoints mainly in the
50s to low 60s. Dewpoints should remain near these levels until
the cold front moves through. Daytime heating and limited forcing
from the shortwave and the cold front should lead to at least a
round of convection in the afternoon if not at least some isolated
convection between now and mid morning preceding it. CAPE is
generally expected to not reach much higher than 1000 j/kg this
afternoon or early evening though bulk shear should be in the 35
to 45KT range. Quite a bit of cloud cover should affect the region
today, but where a few hours of more substantial heating occurs
the 6Z RAP suggests DCAPE could climb into the to 750 to 1000
j/kg range and thus a stronger storm with gusty winds and
possibly small hail cannot be ruled out near peak heating.

The cold front will move through the area a bit later than
guidance suggested 24 hours ago with the cold front slipping
south of the OH River and crossing East KY during the 22Z to 8Z
period. The boundary should stall across the TN Valley late
tonight and on Thursday. Slight chance to chance pops were
lingered a bit longer into the evening than the precious forecast
accordingly. At this point, Thursday was kept dry, however, if
recent guidance trends suggesting Thursday afternoon or evening
convection near the TN border as another disturbance moves
through in the northwest to west northwest flow continue, slight
pops may be need in those areas nearer to the stalled boundary.

.LONG TERM...(Thursday night through Tuesday)
Issued at 245 AM EDT WED MAY 31 2017

The high pressure ridge will get squashed to the south Thursday
night into Friday as a back door cold front tries to move in from
the northeast. A bit of uncertainty with how far southeast this
front reaches as the 00z ECMWF keeps it northeast of the area
while the 00z GFS brings it down over eastern Kentucky. Will bring
some slight chances pops into the area in accordance with the
chance this front does reach our area. Should be a overall narrow
corridor with actual precipitation chances, but with the
uncertainty, will have to keep the pops fairly widespread, but
low. Most areas will probably stay dry on Friday. The uncertainty
continues into Saturday as the placement of this front will
determine who sees the showers and storms. Not a lot of widespread
forcing through Saturday, so rain chances will remain low. A
shortwave trough will drop southeast across the Ohio river valley
on Sunday, likely producing our best chances for widespread rain
as a cold front works southeast across the area. Although PW's do
increase to near 1.70 inches on Sunday, activity may be
progressive enough to keep the flash flooding threat a bit lower.
Regardless, heavy rainfall still a possibility on Sunday. Front
will slide south Sunday evening with rain chances exiting south
overnight. However, quite a bit of model uncertainty into next
week, regarding the closed low that will develop somewhere in the
great lakes or Ohio river valley. The unsettled weather could
continue if the closed low ends up close enough to eastern
Kentucky. Regardless, it does look like below normal temperatures
will be seen through much of next week with the upper level trough
in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 152 PM EDT WED MAY 31 2017

VFR conditions look to prevail much of this afternoon and evening,
with the exception being for those areas who experience a heavier
shower or thunderstorm. Given earlier day storms and somewhat less
instability in place this afternoon, opted to only include VCSH
for each site at this time. TSRA and/or CB will certainly be
possible, especially near LOZ/SME and potentially JKL. However,
believe this will be the exception rather than the rule. Surface
high pressure building in this evening and tonight behind a
frontal boundary will allow for fog development as skies clear and
winds calm, likely bringing at least some brief MVFR visibility
restrictions to the eastern Kentucky airspace. If clouds do hold
in place longer, this potential will be less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GUSEMAN
SHORT TERM...JP
LONG TERM...KAS
AVIATION...GUSEMAN
Hazardous weather outlook, May 31, 4:46 AM EST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
546 AM EDT Wed May 31 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
546 AM EDT Wed May 31 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible through this evening. The
strongest storms could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible from Friday through Monday. Locally
heavy rainfall may occur during this period and lead to some flash
flooding, particularly on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

In the hours before

Special weather statement, May 31, 9:10 AM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1010 AM EDT WED MAY 31 2017

KYZ058-108-111-112-311445-
Lee-Breathitt-Estill-Wolfe-
1010 AM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESTILL...
NORTHWESTERN BREATHITT...NORTHERN LEE AND WOLFE COUNTIES...

At 1010 AM EDT, a strong thunderstorm was located over Crystal, or 8
miles east of Irvine, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Campton, Simpson, Fincastle, Torrent, Lexie, Leeco, Pinnacle,
Fillmore, Pence, Pine Ridge, Vancleve, Patsey, Wilhurst, Gosneyville,
Vada, Evelyn, Pitts, Texola, High Falls and Lane.

LAT...LON 3781 8340 3760 8335 3761 8389 3771 8390
      3774 8377 3773 8375 3773 8373 3772 8372
      3772 8371 3776 8368 3782 8343
TIME...MOT...LOC 1410Z 262DEG 32KT 3768 8381

JG
Special weather statement, May 31, 9:45 AM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1045 AM EDT WED MAY 31 2017

KYZ106>109-111-112-311515-
Lee-Breathitt-Johnson-Magoffin-Morgan-Wolfe-
1045 AM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORGAN...
JOHNSON...NORTHWESTERN BREATHITT...MAGOFFIN...CENTRAL LEE AND
SOUTHERN WOLFE COUNTIES...

At 1045 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Lacey to Burkhart to Mount Olive.
Movement was east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Paintsville, Salyersville, Beattyville, Campton, Mason, Simpson,
Fincastle, Burkhart, Lexie, Fillmore, Falcon, Whitehouse, Wonnie,
Burning Fork, Kernie, Collista, West Van Lear, West Royalton Station,
Williamsport and Gillem Branch.

LAT...LON 3786 8267 3784 8266 3774 8281 3773 8287
      3770 8290 3772 8293 3766 8293 3754 8356
      3761 8387 3774 8355 3782 8316 3799 8303
      3796 8299 3800 8296 3800 8293 3788 8262
TIME...MOT...LOC 1445Z 278DEG 15KT 3786 8304 3771 8326 3762 8373

JG

The radar

The Jackson,KY radar (KJKL), 28 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Magoffin

When
May 31, 2:25 PM EST
Where
Magoffin County, Salyersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.750, -83.070

A trained spotter reported quarter sized hail near Salyersville.

Thunderstorm Wind, Lee

When
May 31, 2:46 PM EST
Where
Lee County, 0.69 mi N of Athol
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.560, -83.570

The department of highways reported a tree down on Kentucky Highway 52.

Thunderstorm Wind, Breathitt

When
May 31, 3:08 PM EST
Where
Breathitt County, 4.08 mi ESE of Wilstacy
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.510, -83.180

The department of highways reported several trees down along Kentucky Highway 1098 southeast of Jackson.

Thunderstorm Wind, Floyd

When
May 31, 3:10 PM EST
Where
Floyd County, Prestonsburg
Measured
51 kt (59 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.670, -82.780

Fire rescue observed a tree blown down in Prestonsburg.

Hail, Pike

When
May 31, 3:45 PM EST
Where
Pike County, 3 mi NW of Canada
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.651, -82.369

Local media reported nickel sized hail northwest of Canada.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690752, 690797, 690799, 690754, 690753.